MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC 135 DEG DHS PLATE-STD BARREL 10 HOLES/174MM-STERILE; PLATE, FIXATION, BONE

WRIGHTS LANE SYNTHES USA PRODUCTS LLC 135 DEG DHS PLATE-STD BARREL 10 HOLES/174MM-STERILE; PLATE, FIXATION, BONE
Model Number 281.100S
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 05/04/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Additional device product code: ktt.Complainant part is not expected to be returned for manufacturer review/investigation.The investigation could not be completed; no conclusion could be drawn, as no product was received.A review of the device history records has been requested and is currently pending completion.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that a patient had to undergo a hardware removal surgery on (b)(6) 2018 due to a broken plate.The patient was originally implanted with a 10-hole plate and nine screws on (b)(6) 2017 as treatment for a femur fracture.Following the implant procedure, the patient returned home and underwent 12 days of rehab, 5 weeks of home care and back to back visits to a local orthopedic surgeon.During the patients visits to the orthopedic surgeons¿ office x-rays were taken (not available) and the patient was eventually cleared to begin to walk, stand, bend and sit without assistance or a walker.However, following this clearance, on friday (b)(6) 2018 approximately four to five months following the original implant procedure, the patient got up from a chair and heard a pop.The patient immediately went to the orthopedic surgeon and was notified the plate had broken at one of the screw holes.The hole at which the plate broke was not occupying a screw.The orthopedic surgeon told the patient that the femur had broken yet again and that the new break caused the plate to break.The patient underwent the hardware removal surgery on (b)(6) 2018.During that removal procedure all hardware were removed and replaced with devices of the same kind.Reported concomitant devices: unknown screws (part number: unknown, lot number: unknown, quantity: 9).This is report 1 of 1 for complaint (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Additional narrative: part number: 281.100s; lot number: 6968858; part manufacture date: 10-jul-2012; manufacturing location: elmira; part expiration date: 01-may-2021; nonconformance noted: n/a; dhr record review: a review of the device history record revealed no complaint related anomalies.The device history record shows this lot of 135deg dhs plate-std barrel 10 holes/174mm-sterile product was processed through the normal manufacturing and inspection operations with no rework nor nonconformities noted.This lot met all dimensional, visual and packaging criteria at the time of release with no issues documented during the manufacture that would contribute to this complaint condition.A review of the raw material device history record revealed this lot met all specifications with no nonconformance noted.This raw material lot met all dimensional and visual criteria at the time of manufacture with no issues documented during the manufacture that would contribute to this complaint condition.This lot met all dimensional, visual and packaging criteria at the time of release with no issues documented during the manufacture that would contribute to this complaint condition.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that a patient had to undergo a hardware removal surgery on (b)(6) 2018 due to a broken plate.The patient was originally implanted with a 10-hole plate and nine screws on (b)(6) 2017 as treatment for a left femur fracture.Following the implant procedure, the patient returned home and underwent 12 days of rehab, 5 weeks of home care and back to back visits to a local orthopedic surgeon.During the patient's visits to the orthopedic surgeons¿ office x-rays were taken (not available) and the patient was eventually cleared to begin to walk, stand, bend and sit without assistance or a walker.However, following this clearance, on friday (b)(6) 2018 approximately four to five months following the original implant procedure, the patient got up from a chair and heard a pop.The patient immediately went to the orthopedic surgeon and was notified the plate had broken at the fourth screw hole from the top.The hole at which the plate broke was not occupying a screw.The orthopedic surgeon told the patient that the femur had broken yet again and that the new break caused the plate to break.The patient underwent the hardware removal surgery on (b)(6) 2018.During that removal procedure all hardware were removed and replaced with devices of the same kind.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Patient height reported as 5¿2.¿ device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Customer quality conducted an investigation of the returned device.Investigation flow: broken.Visual inspection: visual inspection performed at customer quality (cq) confirmed the condition of post operative plate breakage, which agrees with the reported complaint condition.The returned plate has a transverse break at the 4th most proximal hole.Both plate pieces were returned and the material surfaces at the fracture edges appear homogeneous with no voids or abnormalities when viewed under 10x magnification at cq.Both plate pieces also show superficial surface wear typical with implantation and explantation.Examination under 10x magnification suggests that a screw was not implanted in the hole that has the transverse break.Document/specification review: the returned device was manufactured in july 2012.Dhr record review: a review of the device history record revealed no complaint related anomalies.The device history record shows this lot of 135deg dhs plate-std barrel 10 holes/174mm-sterile product was processed through the normal manufacturing and inspection operations with no rework nor nonconformities noted.This lot met all dimensional, visual and packaging criteria at the time of release with no issues documented during the manufacture that would contribute to this complaint condition.A review of the raw material device history record revealed this lot met all specifications with no nonconformance noted.This raw material lot met all dimensional and visual criteria at the time of manufacture with no issues documented during the manufacture that would contribute to this complaint condition.Tabulated design drawing for the family of dynamic hip system (dhs) plates was reviewed during this investigation.The plate was manufactured from 316l stainless steel.No product design issues or discrepancies were observed.Dimensional inspection: the width of the plate at location of breakage measured 19.02mm at cq which is within specification of 19.0mm +/=0.5mm per design drawing.The thickness of the middle of the plate at location of breakage measured 6.25mm at cq which is within specification of 5.8mm +0.5/-0.0mm per design drawing.Risk documentation review: for all dhs and dcs plates (part numbers: 02.102.001, 02.224.202-384, 04.120.203-305, 04.224.202-384, 281.010-990, 481.000-980); complaint condition: broken-post op.The design & clinical risk management (dcrm) document for tf10145 dynamic hip plating implants, was reviewed and the following risk addresses the complaint: document addresses the hazard ¿implant breaks postoperatively, prior to complete bone healing process¿ which may result in ¿device breakage - postoperatively - moderate¿.The complaint condition is adequately covered by the risk assessment.Conclusion: a definitive root cause for the post operative plate breakage could not be determined based on the provided information.Per the reported complaint description, "the orthopedic surgeon told the patient that the femur had broken yet again and that the new break caused the plate to break".This complaint is confirmed however no product design issues or manufacturing discrepancies that would contribute to the reported complaint condition were identified during this investigation and the complaint condition is adequately covered by the risk assessment.No new, unique or different patient harms were identified as a result of this evaluation.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
135 DEG DHS PLATE-STD BARREL 10 HOLES/174MM-STERILE
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7548948
Report Number2939274-2018-52328
Device Sequence Number13957781
Product Code HRS
UDI-Device Identifier10886982176592
UDI-Public(01)10886982176592
Combination Product (Y/N)N
Initial Reporter StateNV
Initial Reporter CountryUS
PMA/510(K) Number
K791619
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2018
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 05/07/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/01/2021
Device Model Number281.100S
Device Catalogue Number281.100S
Device Lot Number6968858
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/26/2018
Initial Date Received by Manufacturer 05/07/2018
Supplement Date Received by Manufacturer06/06/2018
07/03/2018
07/26/2018
Initial Report FDA Received Date05/29/2018
Supplement Report FDA Received Date06/22/2018
07/03/2018
08/07/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age70 YR
Patient Weight54